Alert archive / Washington / Wind Advisories in 2019

Wind Advisory 13, NWS Pendleton, OR

October 24, 2019Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Oct 24, 2019, 2:08 PM PDT for Kittitas County, Yakima County, Washington. It took effect at Oct 25, 2019, 12:00 PM PDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2019, 2:08 PM PDT (21:08 UTC)
In effect from
Oct 25, 2019, 12:00 PM PDT
Expired
Oct 25, 2019, 3:52 PM PDT
In force
4 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.1 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2019-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2019-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WWUS76 KPDT 242108
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
208 PM PDT Thu Oct 24 2019

WAZ026-250515-
/O.NEW.KPDT.WI.Y.0013.191025T1900Z-191026T0500Z/
Kittitas Valley-
Including the cities of Ellensburg and Thorp
208 PM PDT Thu Oct 24 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM PDT FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Kittitas Valley...especially the north side of the
  valley.

* WHEN...From noon to 10 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will increase during the afternoon
  and peak at 30 to 35 mph with gusts to 50 mph in the late
  afternoon and early evening. Winds will decrease during the
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
4 follow-up statements
599 
WWUS76 KPDT 250455
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
955 PM PDT Thu Oct 24 2019

WAZ026-251900-
/O.CON.KPDT.WI.Y.0013.191025T1900Z-191026T0500Z/
Kittitas Valley-
Including the cities of Ellensburg and Thorp
955 PM PDT Thu Oct 24 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM PDT FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Kittitas Valley...especially the north side of the 
  valley.

* WHEN...From noon to 10 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will increase during the afternoon 
  and peak at 30 to 35 mph with gusts to 50 mph in the late 
  afternoon and early evening. Winds will decrease during the 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
563 
WWUS76 KPDT 251225
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
525 AM PDT Fri Oct 25 2019

WAZ026-252300-
/O.CON.KPDT.WI.Y.0013.191025T1900Z-191026T0500Z/
Kittitas Valley-
Including the cities of Ellensburg and Thorp
525 AM PDT Fri Oct 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM PDT
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Kittitas Valley...especially the north side of the 
  valley.

* WHEN...From noon today to 10 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will increase during the afternoon
  and peak at 25 to 35 mph with gusts to 50 mph in the late
  afternoon and early evening. Winds will decrease by late in the
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
284 
WWUS76 KPDT 252128
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
228 PM PDT Fri Oct 25 2019

WAZ026-260500-
/O.CON.KPDT.WI.Y.0013.000000T0000Z-191026T0500Z/
Kittitas Valley-
Including the cities of Ellensburg and Thorp
228 PM PDT Fri Oct 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...West winds 25 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Kittitas Valley...especially the north side of the 
  valley.

* WHEN...Through 10 PM this evening. Winds decreasing overnight.
 
* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
927 
WWUS76 KPDT 252252
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
352 PM PDT Fri Oct 25 2019

WAZ026-260500-
/O.UPG.KPDT.WI.Y.0013.000000T0000Z-191026T0500Z/
/O.NEW.KPDT.HW.W.0002.191025T2252Z-191026T0500Z/
Kittitas Valley-
Including the cities of Ellensburg and Thorp
352 PM PDT Fri Oct 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...Northwest winds 40 to 45 mph with gusts over 50 mph.

* WHERE...Kittitas Valley.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Oct 24, 10:00 AM PDT, 4 hours 8 minutes earlier.

Area forecast discussion, Oct 24, 10:00 AM PDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1000 AM PDT Thu Oct 24 2019

.UPDATE...High pressure centered offshore remains over the area
this morning. A northwest flow is sending some higher cirrus over
the area and this should continue into this evening, especially
over the northern portion of the area, before decreasing tonight.
Dry conditions and light winds with temperatures 4 to 8 degrees
warmer than yesterday are expected. Current forecast is in good
shape but did lower high temperatures a couple of degrees today.
Also made some minor wind and cloud cover adjustments. Forecast
update already out. Perry

.AVIATION...18z tafs. Thin high level clouds today and tonight
with sct-bkn 200-250. Light winds less than 10kt. Cold front
approaching from the northwest Friday morning with increasing clouds
and winds 12-18z.

&&

.PREV DISCUSSION... /issued 216 AM PDT Thu Oct 24 2019/

SHORT TERM...Today through Saturday...Today will be characterized
by dry and calm conditions with warmer temperatures than on
Wednesday as high pressure aloft hangs on for another day across the
region. Highs will be in the 60s in the lower elevations and mostly
50s in the mountains. Winds will be light.

On Friday a big change is on the way. Temperatures will be warm with
a deep south to southwest flow ahead of a strong cold front in the
morning and early afternoon. Temperatures will be quite mild for the
time of year with maximum readings mostly in the 60s to around 70 in
the lower elevations and mid 50s to mid 60s in the mountains. These
temperatures will likely be in the morning hours before the arrival
of the cold front in the afternoon. Then temperatures will begin to
drop during the afternoon as significantly colder air begins to
filter into the region behind the cold front. There will be very
little precipitation with this cold front. However, this will be
mostly a dry cold front. There will be some light showers over the
Cascades and eastern mountains, but the lower elevations will remain
dry.

The biggest concern on Friday will be increasing afternoon winds. At
this time maximum winds gusts are expected to be from 30 to 40 mph
with sustained winds mostly from 20 to 30 mph. However, pressure
gradients and thermal gradients with the cold front will be strong
and the expected wind speeds could trend higher during the next 24
hours. In this case, wind advisories will be needed. Will hold off
for now until the situation becomes more certain. The main areas of
concern will be the Lower Columbia Basin and surrounding open
terrain and the ridge tops within these areas. Friday night and
Saturday will be much colder with highs on Saturday only reaching
the lower to mid 50s in the Basin and 30s to mid 40s in the
mountains. There may be some light snow with perhaps some very light
accumulations in the mountains, mainly Friday night through Saturday
in an upslope northwest flow. Winds will be much lighter on
Saturday, but there could be locally breezy conditions in the
afternoon...especially over the open terrain and ridge tops. 88

LONG TERM...Saturday night through Wednesday...A backdoor cold
front will travel south and out of the forecast area Saturday night,
and there will be orographic snow showers over Wallowa County during
the evening hours.  It will be mostly clear to partly cloudy
elsewhere.  For the remainder of the forecast period, confidence is
high that it will be dry and cold with temperatures that will be
about 5-15 degrees below seasonal average--at least through Tuesday.
Wednesday may be warmer and closer to seasonal temperatures.

There are significant differences in the deterministic models and
ensembles starting Sunday, and these differences pose a challenge in
the temperature forecast.  The ECMWF and Canadian are in agreement
that a shortwave trough will strengthen over the Great Basin,
leaving the Pacific NW under a cold northerly flow aloft.  The GFS
advertises a northwest flow aloft and less potential for cold
Canadian air to spread across the region. The differences become
more substantial early next week depending on whether a much colder
northerly flow and a high amplified ridge off the eastern Pacific
develops (ECMWF and Canadian) compared to a less amplified ridge and
a dry northwest flow (GFS). Since the GFS is the outlier, will lean
toward the ECMWF/Canadian/ECMWF ensembles.

In general, afternoon temperatures will only reach the 40s over the
mountains and 50s in the lower elevations each day during the long
term period.  Overnight lows will range from 15-25F in the mountains
and 25-35F in the lower elevations.  Skies will be mostly clear
Sunday through Wednesday.  North winds at 5-15 mph can be expected
this weekend, and light and variable winds early in the work week.
Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  63  43  68  36 /   0   0   0  10
ALW  63  45  70  40 /   0   0   0  10
PSC  65  44  70  41 /   0   0   0   0
YKM  62  41  67  35 /   0   0  10   0
HRI  65  43  71  38 /   0   0   0   0
ELN  63  42  63  35 /   0   0  10  10
RDM  69  40  71  29 /   0   0   0   0
LGD  59  39  67  36 /   0   0   0  10
GCD  63  41  71  32 /   0   0   0  10
DLS  65  48  68  41 /   0   0  20   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.

&&

83/85/85/94

Nearby

Wind Advisories in Washington, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.